Thunderstorm Wind, Oglala Lakota
- When
- August 3, 4:09 PM MST
- Where
- Oglala Lakota County, Oglala
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.180, -102.750
The spotter estimated wind gusts at 60 mph.
A line of severe thunderstorms developed over Oglala Lakota County and moved northeast through Jackson and Haakon Counties. The storms produced wind gusts of 60 to 80 mph in some areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms developed over Oglala Lakota County and moved northeast through Jackson and Haakon Counties. The storms produced wind gusts of 60 to 80 mph in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 4:01 PM MST, 8 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 501 PM MDT WED AUG 3 2016 .SHORT TERM...(This Evening Through Thursday Night) Issued at 214 PM MDT Wed Aug 3 2016 Upper low is over northern MT, and a 90-kt jet is rounding the base of the trough. At the surface, low pressure has moved into western ND. Cold front has begun passing through the CWA, with breezy southerly winds ahead of the front becoming gusty from the northwest behind. Scattered showers and thunderstorms have developed across northeastern WY and far western SD. Temperatures are in the upper 80s and 90s, and dew points across central SD are in the 60s and 70s. As the cold front pushes into moister air, storms will intensify. Models are showing MLCAPE around 2000 J/kg across central SD, with 0- 6 km bulk shear of 30 kts. Eventually storms are expected to form into a line along the cold front, with large hail and strong winds will be possible. Dry low levels suggest that the main threat will be wind, especially once the storms become more linear. Additionally, gusty northwest winds are possible behind the front outside of thunderstorms. However, strongest pressure rises will be overnight. Showers and thunderstorms will gradually move out of the area tonight, lingering longest over south central SD. Zonal upper flow will develop over the region on Thursday, with the jet remaining over the Dakotas. High pressure will push into the area as surface low slides into Canada, and a fairly tight pressure gradient will develop across the SD plains, resulting in breezy northwest winds. Temperatures will be much cooler, with highs in the mid 70s to mid 80s. Under mostly clear skies, lows Thursday night will be in the 50s. .LONG TERM...(Friday Through Wednesday) Issued at 214 PM MDT Wed Aug 3 2016 Broad upper ridge will build into the region Friday and persist into the weekend. Southwest flow aloft develops for the weekend into early next week as ridge axis shifts slowly eastward and upper trough establishes itself over the western US. Dry weather Friday will be replaced by chances for thunderstorms Saturday afternoon through early next week. Temperatures will be slightly below seasonal normals for Friday and Saturday, then warming back up for early next week. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 500 PM MDT Wed Aug 3 2016 Cold front will slowly cross the area this evening. This front will bring showers and TSRA and local IFR CIGS/VSBYS in the vicinity of storms. A period of gusty NW winds is expected behind the cold front. VFR conditions will persist once storms push east of the area. && .FIRE WEATHER... Issued At 214 PM MDT Wed Aug 3 2016 Red Flag Warning in effect across the Wyoming plains through 8 pm MDT for marginally gusty winds and relative humidity around 15 percent. && .UNR Watches/Warnings/Advisories... SD...WY...Red Flag Warning until 8 PM MDT this evening for WYZ259-297-298. && SHORT TERM...Pojorlie LONG TERM...15 AVIATION...JC FIRE WEATHER...15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 244 AM MDT WED AUG 3 2016 WYZ054>056-058-071-041300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON- NORTHEASTERN CROOK- 244 AM MDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH LATE THIS MORNING INTO EARLY AFTERNOON. GUSTY NORTHWEST WINDS BEHIND THE FRONT, ALONG WITH LOW HUMIDITY WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012-013-025>027-030-031-041-042-072>074-041300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS- 244 AM MDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE AREA TODAY. GUSTY SOUTHWEST WINDS AHEAD OF THE FRONT WILL BECOME NORTHWEST BEHIND THE FRONT. THE COMBINATION OF WIND AND LOWER RELATIVE HUMIDITY WILL PUT THE GRASSLAND FIRE DANGER INDEX IN THE EXTREME CATEGORY THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ024-028-029-WYZ057-041300- NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- WYOMING BLACK HILLS- 244 AM MDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-032-043-044-046-047-049-041300- ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- 244 AM MDT WED AUG 3 2016 /344 AM CDT WED AUG 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTH WINDS WILL BE FOUND ACROSS THE AREA TODAY. THIS WILL PUT THE GRASSLAND FIRE DANGER INDEX IN THE VERY HIGH CATEGORY. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 PM MDT WED AUG 3 2016
WYZ057-058-032145-
WYOMING BLACK HILLS WY-WESTON WY-
254 PM MDT WED AUG 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON COUNTY UNTIL
345 PM MDT...
AT 253 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF MORRISEY...OR 18 MILES SOUTHWEST OF NEWCASTLE...MOVING
NORTHEAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NEWCASTLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4353 10438 4367 10459 4405 10418 4397 10405
4368 10406
TIME...MOT...LOC 2053Z 227DEG 35KT 4366 10444
RUDGESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 355 PM MDT WED AUG 3 2016 SDZ031-032-032230- PENNINGTON CO PLAINS SD-HAAKON SD- 355 PM MDT WED AUG 3 2016 ...STRONG THUNDERSTORM OVER EAST CENTRAL PENNINGTON AND SOUTHWESTERN HAAKON COUNTIES... AT 355 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CREIGHTON...OR 23 MILES NORTHWEST OF PHILIP...MOVING NORTHEAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRINDSTONE. LAT...LON 4406 10215 4424 10223 4434 10191 4412 10179 TIME...MOT...LOC 2155Z 246DEG 19KT 4418 10211 JC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
402 PM MDT WED AUG 3 2016
SDZ014-032245-
ZIEBACH SD-
402 PM MDT WED AUG 3 2016
...STRONG THUNDERSTORM OVER NORTHWESTERN ZIEBACH COUNTY...
AT 402 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
IRON LIGHTNING...OR 15 MILES NORTH OF FAITH...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
THUNDER BUTTE AND IRON LIGHTNING.
LAT...LON 4546 10155 4527 10148 4520 10149 4514 10200
4516 10201 4533 10200
TIME...MOT...LOC 2202Z 254DEG 27KT 4523 10195
JCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT WED AUG 3 2016
SDZ027-029-032245-
SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
403 PM MDT WED AUG 3 2016
...STRONG THUNDERSTORM OVER NORTH CENTRAL FALL RIVER AND SOUTHWESTERN
CUSTER COUNTIES...
AT 403 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF ARGYLE...OR 15 MILES NORTH OF EDGEMONT...MOVING EAST AT
30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PRINGLE...SANATOR...ARGYLE...WIND CAVE VISITORS CENTER...COLD BROOK
RESERVOIR...BLUE BELL...WESTERN WIND CAVE NATIONAL PARK AND SOUTHERN
CUSTER STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.
&&
LAT...LON 4358 10396 4374 10349 4351 10342 4348 10345
4348 10342 4346 10341 4342 10369 4341 10390
TIME...MOT...LOC 2203Z 254DEG 27KT 4352 10383
JCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
441 PM MDT WED AUG 3 2016
SDZ027-030-041-074-032315-
HERMOSA FOOT HILLS SD-SOUTHERN FOOT HILLS SD-FALL RIVER SD-
CUSTER CO PLAINS SD-
441 PM MDT WED AUG 3 2016
...STRONG THUNDERSTORM OVER NORTHEASTERN FALL RIVER AND SOUTH CENTRAL
CUSTER COUNTIES...
AT 441 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BUFFALO GAP...OR 12 MILES EAST OF HOT SPRINGS...MOVING EAST AT
30 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ORAL...BUFFALO GAP...MAVERICK JUNCTION AND EASTERN WIND CAVE NATIONAL
PARK.
LAT...LON 4335 10343 4353 10341 4358 10338 4360 10300
4335 10300 4334 10301
TIME...MOT...LOC 2241Z 278DEG 26KT 4349 10325
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND GST 6 ESE DOWNTOWN HOT SPRI 43.40N 103.38W
08/03/2016 M51 MPH FALL RIVER SD MESONET
&&
JCThe Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
5 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at 60 mph.
Wind gusts were estimated around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653255, 653256, 653258, 653260, 653261.